Severe rebound after cessation of fingolimod treated with ocrelizumab with coincidental transient aggravation: report of two cases

Ther Adv Neurol Disord. 2019 May 6;12:1756286419846818. doi: 10.1177/1756286419846818. eCollection 2019.

Abstract

Background: Fingolimod (FTY), an oral treatment for patients with relapsing-remitting multiple sclerosis (RRMS), has been associated with a significant rebound of disease activity after cessation of therapy.

Methods: We present the clinical and radiological findings of two patients with severe rebound after FTY withdrawal, which was further aggravated by the initiation of treatment with the B cell-depleting monoclonal antibody, ocrelizumab.

Results: Both patients exhibited significant Expanded Disability Status Scale progression after administration of ocrelizumab despite immune reconstitution more than 3 months after FTY withdrawal.

Conclusions: Although the observed effect may be coincidental, ocrelizumab may complicate recovery of rebound after cessation of FTY. Further studies are warranted to better understand and predict the clinical and immunological consequences of sequential immunosuppressive and immunomodulatory treatments in patients with highly active RRMS.

Keywords: disease-modifying therapy; fingolimod; multiple sclerosis; ocrelizumab; rebound.

Publication types

  • Case Reports